Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2022, 8:52 PM CDT for Grant County, Stanton County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2022, 8:52 PM CDT (01:52 UTC)
- Expired
- Jun 6, 2022, 9:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2618 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
234 WUUS53 KDDC 070152 SVRDDC KSC067-187-070230- /O.NEW.KDDC.SV.W.0098.220607T0152Z-220607T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 852 PM CDT Mon Jun 6 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Western Grant County in southwestern Kansas... Stanton County in southwestern Kansas... * Until 930 PM CDT. * At 852 PM CDT, a severe thunderstorm was located near Johnson City, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Johnson City around 900 PM CDT. Other locations in the path of this severe thunderstorm include Big Bow and Ulysses. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3739 10185 3773 10187 3773 10131 3739 10130 TIME...MOT...LOC 0152Z 269DEG 29KT 3753 10180 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TATRO
2 follow-up statements
744 WWUS53 KDDC 070204 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 904 PM CDT Mon Jun 6 2022 KSC067-187-070230- /O.CON.KDDC.SV.W.0098.000000T0000Z-220607T0230Z/ Grant KS-Stanton KS- 904 PM CDT Mon Jun 6 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WESTERN GRANT AND EASTERN STANTON COUNTIES... At 904 PM CDT, a severe thunderstorm was located 8 miles southwest of Big Bow, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Big Bow around 910 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3739 10172 3773 10172 3773 10131 3739 10130 TIME...MOT...LOC 0204Z 284DEG 32KT 3746 10165 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TATRO
124 WWUS53 KDDC 070217 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 917 PM CDT Mon Jun 6 2022 KSC067-187-070230- /O.CON.KDDC.SV.W.0098.000000T0000Z-220607T0230Z/ Grant KS-Stanton KS- 917 PM CDT Mon Jun 6 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHWESTERN GRANT AND EASTERN STANTON COUNTIES... At 917 PM CDT, a severe thunderstorm was located 8 miles south of Big Bow, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of southwestern Grant and eastern Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3739 10163 3769 10164 3764 10131 3739 10130 TIME...MOT...LOC 0217Z 300DEG 26KT 3743 10156 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TATRO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:59 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 6, 5:59 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 559 PM CDT Mon Jun 6 2022 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 103 PM CDT Mon Jun 6 2022 A weak area of high pressure at the surface will move across western Kansas today. RAP and NAM have been in fairly good agreement throughout the morning with convection being possible west and northwest of this weak anticyclone given late day heating and improving 0-1km moisture convergence in these locations after 3-4pm. Should any isolated storm develop in these areas they will be capable of becoming severe with large hail being the initial hazard. 0-6km shear increasing late day and given mid level lapse range it appears that hail up to 2” will be possible from any discrete supercell that may develop. A better chance for convection will accompany an upper level disturbance which at 17z appears to be located over northern Utah and was located near the RAP right entrance region of the 250mb jet. Following the RAP 250mb right entrance region/weak 400mb PVU this disturbance will move into northeast Colorado this evening and then cross western Kansas during the overnight hours. The enhanced lift develop ahead of this upper wave combined with the improving 0-1km moisture convergence and mid level instability will provide a better opportunity for convection over eastern Colorado after 00z Wednesday with these storms then tracking east across southwest Kansas overnight. Risk of large hail will be possible early this Tuesday evening with these developing storms also but after sunset the risk should begin to shift to strong gusty winds and heavy rainfall. These storms that may produce periods of heavy rainfall are currently expected to track over areas that have not received much rainfall from the past several storm systems so the flooding currently does not appear to be an issue tonight. Ponding of water in poor drainage areas can not be ruled out. Convection will be tapering off late tonight/early Tuesday as an upper level trough exits western Kansas. As this upper level trough exits western Kansas our next upper level trough/500mb vort lobe will move across Wyoming and begin to approach western Kansas late day. A moist southeasterly flow will also return by late day ahead of this approaching upper wave and given the heating/instability forecast by 00z Wednesday the chance for thunderstorms will be on the increase late day/early Tuesday night. The better chances for afternoon storms will be across eastern Colorado and northwest Kansas with these storms then spreading eastward across all of western Kansas early Tuesday night. At this time will also favor the best chance for convection to be located north and east of Dodge City given the improving 850mb to 700mb frontogenesis near the northern edge of the 8 to 12C temperature gradient and current forecast track of the 500mb vort lobe. At this time Hail greater than 2 inches will also be a concern, especially early in the event, given the 0-6km shear and mid level instability. This hail risk should decrease through the evening with heavy rain and gusty winds becoming the main hazards. Later shifts will need to monitor the heavy rain potential from these storms Tuesday night given the rainfall that some locations have received over the past few days. Highs 80s are expected on Tuesday based on the cooler 900mb to 850mb temperatures forecast from 00z Tuesday to 00z Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 103 PM CDT Mon Jun 6 2022 On Wednesday an upper level ridge will begin to build across the Rockies as the next upper level disturbance begins to work its way into the Central Rockies. The ECMWF does hint that a few weaker upper level disturbances will be present late day across New Mexico and/or the Texas panhandle. Given late day instability and any subtle wave rippling eastwards towards southwest Kansas could easily result in some scattered thunderstorms near the Oklahoma border. Any storm that does develop will be capable of producing heavy rainfall given the high precipitable water forecast south of Dodge City. As for temperatures on Wednesday it looks like highs will range from the mid 70s to lower 80s based on the location of the surface boundary south of the Oklahoma border, 850mb temperature forecasts at 00z Thursday and east northeast winds advecting slightly cooler temperatures into southwest Kansas. Thursday and Friday the upper level ridge over the Rockies will build slowly eastward into the Western High Plains as an upper high develops just south of the four corners area. Several upper level disturbances will move through this upper ridge and move out into the central plain and with each upper level disturbance there will be a chance for thunderstorms across western Kansas. Timing of any subtle upper wave late week will be difficult to pin down but at this time it appears that these waves will cross the Central Plains late day/overnight each day. Also given the slow eastward progression of the upper ridge the track of the Thursday system appears to bring with it the best chance for widespread precipitation to western Kansas while the Friday/early Saturday upper level system appears to focus the better lift across central Kansas. In addition to the increasing chances for precipitation on Thursday given the passage of the upper level trough…a cold front will also move south across western Kansas late day/Thursday night. This will usher in some cooler air into southwest Kansas on Friday but these cool temperatures (70s/80s) will be brief given the westerly downslope flow developing and warming 850mb temperatures forecast across western kansas this upcoming weekend period and early next week. Highs in the mid to upper 90s not out of the question on Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 556 PM CDT Mon Jun 6 2022 A complex of storms will be exiting eastern Colorado and going into western Kansas this evening and thunderstorms will be possible for all airport terminals after 01Z. Tempos have been included for generally 03-09Z as we could see two rounds of storms moving in from Colorado into western Kansas during the overnight. The thunderstorms could produce brief downburst winds of over 50 kts. Most of the activity should subside by 12Z and cloud ceilings should generally become VFR through 00Z Tuesday evening. Winds in general should stay 12 kts or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 59 79 / 80 20 50 10 GCK 60 81 59 77 / 80 30 40 10 EHA 59 79 59 78 / 40 30 60 20 LBL 62 80 61 80 / 60 30 50 10 HYS 60 84 60 77 / 70 20 60 10 P28 65 82 64 80 / 40 20 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, Jun 6, 3:28 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 328 AM CDT Mon Jun 6 2022 KSZ030-031-043>046-061>066-074>081-084>090-070830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 328 AM CDT Mon Jun 6 2022 /228 AM MDT Mon Jun 6 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across eastern Colorado and west central Kansas this afternoon, spreading east as the evening and early overnight hours progress. The strongest storms will be capable of producing large hail and damaging winds. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms continue to be possible each evening into the overnight hours through Thursday. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of western Kansas.
In the hours before
Special weather statement, Jun 6, 8:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
805 PM CDT Mon Jun 6 2022
KSZ061-074-084-070145-
Stanton KS-Hamilton KS-Morton KS-
805 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of north central
Morton, southwestern Hamilton and Stanton Counties through 845 PM
CDT/745 PM MDT/...
At 805 PM CDT/705 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles northeast of Two Buttes, or 18 miles northwest
of The Saunders Elevator, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Saunders Elevator, Manter and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3782 10204 3762 10154 3728 10183 3742 10204
TIME...MOT...LOC 0105Z 305DEG 34KT 3770 10220
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jun 6, 8:17 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT Mon Jun 6 2022
KSZ043-044-063-070200-
Finney KS-Lane KS-Scott KS-
817 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of north central
Finney, Scott and western Lane Counties through 900 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Modoc around 825 PM CDT.
Other locations in the path of this storm include Scott City,
Grigston, Manning and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3870 10094 3864 10046 3818 10062 3838 10113
3870 10113
TIME...MOT...LOC 0117Z 290DEG 31KT 3856 10114
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, Jun 6, 8:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST CIMARRON 37.81N 100.35W
06/06/2022 E60 MPH GRAY KS PUBLIC
&&Local storm report, Jun 6, 8:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL SPEARVILLE 37.85N 99.76W
06/06/2022 M1.00 INCH FORD KS TRAINED SPOTTER
&&Local storm report, Jun 6, 8:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 1 ENE SPEARVILLE 37.85N 99.74W
06/06/2022 E1.50 INCH FORD KS EMERGENCY MNGR
&&Local storm report, Jun 6, 8:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 3 S BELLEFONT 37.84N 99.66W
06/06/2022 E1.75 INCH FORD KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:13 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jun 6, 7:15 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| Jun 6, 8:03 PM CDT | Special Weather Statement | DDC | Edwards | 27 min |
| Jun 6, 8:05 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| Jun 6, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| Jun 6, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 48 min |
| Jun 6, 8:17 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 6, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Kiowa | 53 min |
| Jun 6, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 44 min |
| Jun 6, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 44 min |
| Jun 6, 9:31 PM CDT | Special Weather Statement | DDC | Edwards | 29 min |
| Jun 6, 9:46 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 52 min |
| Jun 6, 11:18 PM CDT | Special Weather Statement | DDC | Grant, Seward | 42 min |
| Jun 6, 11:19 PM CDT | Special Weather Statement | DDC | Pratt | 26 min |
| Jun 6, 11:20 PM CDT | Special Weather Statement | DDC | Grant, Morton | 25 min |
| Jun 6, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 46 min |
| Jun 6, 11:54 PM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Jun 7, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Seward, Stevens | 51 min |
| Jun 7, 12:58 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jun 7, 2:14 PM CDT | Flood Watch | DDC | Ellis, Rush, Trego | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.